Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A characterization of discrete groups


Author: Giovanni Ranieri
Translated by:
Journal: Proc. Amer. Math. Soc. 132 (2004), 1845-1848
MSC (2000): Primary 22D15
DOI: https://doi.org/10.1090/S0002-9939-03-07359-3
Published electronically: December 23, 2003
MathSciNet review: 2051149
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this article is to prove the following result. Let $G$ be a locally compact group, $\mathcal{A}(G)$ the Fourier algebra of $G,$ and $\mathcal{S} (G)=\{ u\in\mathcal{A}(G) :~\exists~c>~0$ such that $ \parallel uv\parallel_{\mathcal{A}(G)}\leq~c\parallel v\parallel_{\infty}\hspace{0.2 cm}\forall ~ v\in \mathcal{A}(G)\}$. Then $G$ is a discrete group $\Longleftrightarrow \mathcal{S} (G)~\neq \{0\}$.


References [Enhancements On Off] (What's this?)

  • 1. R. G. Bartle, N. Dunford, and J. Schwartz, Weak compactness and vector measures, Canadian J. Math. 7 (1955), 289-305. MR 16:1123c
  • 2. P. Eymard, L'algèbre de Fourier d'un groupe localement compact, Bull. Soc. Math. France 92 (1964), 181-236. MR 37:4208
  • 3. O. Gebuhrer and R. Szwarç, Alternating signs in orthogonal expansions, in preparation.
  • 4. S. Helgason, Topologies of group algebras and a theorem of Littlewood, Trans. Amer. Math. Soc. 86 (1957), 269-283. MR 20:1930
  • 5. C. Rickart, General theory of Banach algebras, The University Series in Higher Mathematics, D. van Nostrand Co., Princeton, N.J.-Toronto-London-New York, 1960. MR 22:5903
  • 6. S. Sakai, Weakly compact operators on operator algebras, Pacific J. Math. 14 (1964), 659-664. MR 29:488
  • 7. H. H. Schaefer, Banach lattices and positive operators, Die Grundlehren der mathematischen Wissenschaften, Band 215, Springer-Verlag, New York and Heidelberg, 1974. MR 54:11023

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 22D15

Retrieve articles in all journals with MSC (2000): 22D15


Additional Information

Giovanni Ranieri
Affiliation: Institut de Recherche Mathématique Avancée, 7 rue René Descartes, 67000 Strasbourg, France
Email: GiovanniRanieri@aol.com

DOI: https://doi.org/10.1090/S0002-9939-03-07359-3
Received by editor(s): October 9, 2002
Received by editor(s) in revised form: February 11, 2003
Published electronically: December 23, 2003
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society